AssessmentsSyncope: Clinical practice
USMLE® Step 1 style questions USMLE
USMLE® Step 2 style questions USMLE
A 76-year-old man comes to the office because of a brief loss of consciousness 2 hours ago. He was having dinner with two friends when he looked "pale" and slumped in his chair. He regained consciousness after about two minutes. He has a history of hypertension and coronary artery disease, which has been treated with two stents. His temperature is 36.8°C (98°F), pulse is 145/min, respirations are 18/min, and blood pressure is 90/68 mm Hg. Cardiac auscultation shows no murmurs. An ECG is obtained and the rhythm strip is shown below. Which of the following is the most likely diagnosis?
Content Reviewers:Rishi Desai, MD, MPH
Presyncope can lead to syncope, so you can think of it as a spectrum of the disease.
Recognizing symptoms of presyncope may allow to act fast and prevent evolution of the episode into a full faint.
The immediate treatment of an individuals with syncope or presyncope starts with laying the individual supine, with legs elevated if possible to help venous return to the heart and restore adequate brain perfusion.
Finally, you should attempt to arouse the individual without trying to raise them up until they’re ready.
Ok so once the individual has regained consciousness, the next step is to identify the cause.
This discharge may in turn be triggered by urination, defecation, coughing, prolonged standing, or a stressful event like seeing blood and needles.
That’s when mild external pressure on the carotid bodies in the neck is enough to induce this reflex response.
It can be triggered by a tight collar, shaving, or head turning. Most patients with neurocardiogenic syncope experience a prodrome, which is a period of symptoms lasting at least a few seconds just prior to losing consciousness.
The prodrome is usually associated with some precipitating event, and it may include dizziness or lightheadedness, a sense of being warm or cold, pallor, nausea, abdominal pain, sweating, palpitations, visual blurring, having poor hearing, and hearing strange sounds.
In neurocardiogenic syncope there’s usually a normal physical examination and a normal ECG, and the good news is that these patients usually recover quite nicely.
Another common cause is orthostatic hypotension, which is defined by either a drop in blood pressure of more than 20 mmHg or a reflex tachycardia of more than 20 beats per minute, when a person goes abruptly flom lying down or sitting to standing up.
As a result, blood pools in the veins of the legs for longer and less is returned to the heart, leading to a reduced cardiac output.
And there’s also typically a set of prodromal symptoms that a patient feels before fainting.
The main cause of orthostatic hypotension is low blood volume due to dehydration, which doesn't really affect constriction, but if you have low blood volume plus blood pooling in the veins, then there’s less blood available in the systemic circulation.
Elders, pregnant women, and patients taking certain medications are predisposed to develop symptomatic orthostasis, including medications that block vasoconstriction - such as calcium channel blockers, beta blockers, alpha blockers, and nitrates, diuretics, which affect volume status and electrolyte concentrations, and medications that prolong the QT interval like antipsychotics and antiemetics.
And finally drugs of abuse and alcohol may cause a transient loss of consciousness, as well as signs of toxicity.
Typically, when that’s the cause, patients don’t return to normal neurologic function immediately after regaining consciousness.
And to make matters worse, alcohol can also contribute to orthostatic hypotension by impairing vasoconstriction.
Risk factors for cardiac syncope include a strong family history - so having a close relative with sudden cardiac death or myocardial infarction before 50 years old, history of heart disease, and symptoms consistent with heart disease like chest pain, palpitations, or shortness of breath.
Arrhythmia is the most common serious cause of cardiac syncope, but it can be intermittent and require cardiac monitoring.
Also, a severe hemorrhage, can cause hypovolemia and result in syncope.
Patients with syncope and a very strong headache could have a possible subarachnoid hemorrhage.